Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
teff

Accutane journey for mild acne

Recommended Posts

Since I've got so much help from reading other peoples posts here, I thought I should share my experiences as well! As of right now I'm 2 months and 1 week into my accutane journey, and I started off with what many would consider very mild acne. Why go on accutane then you might be wondering? Well let me tell you a little about my history with acne. It's very persistant and I've tried everything to make it go away, it began when I was aroun 16-17 years old and I'm now 22. A couple of years ago my acne was moderate, and after failing with oral antibiotics I treated it with bcp and topicals which worked, but since the hormones made me really depressed I was forced to stop. I then could control the acne with duac (bp and clindamycin gel), but it got more and more useless over time. I live in Sweden and the doctors here use accutane or isotetinoin as it's called here even for mild but persistant acne.  So 2015 I went to a dermatologist and got prescribed  and started microdosing accutane (20-30 mg/week) with wonderful results! First month I think I was on 10-20 mg/day and then started to scale back. I had no initial breakout, my mild acne cleared up really nicely and my skin was glowing. I continued this treatment for about 10 months I think, and then decided to stop since my skin was so nice and I didn't think I needed it anymore (I thought I was old enough to have outgrown it...). This was the beginning of 2016 I think. After that my skin remained very clear with only the help of salicylic acid (Paula's choice 2% BHA) and a little bit of benzoyl peroxide, but this summer it started to break out again. I then began using duac which helped for like 2 months and then became useless again. In October this year I started getting some deeper under the skin pimples which I had not had for like 3 years and I was like, nah fuck it, I don't want to be dealing with this shit again. I should also mention that these bigger types of pimple leave very visible PIH on my skin that lasts for att least 6-8 months (I have a deep olive complexion). I went back to my doctor and he said that a should to a full course of accutane and then maybe do a low maintainance dose for as long as I needed it.

So the 18th of October I started accutane. The first day of taking the medicine my skin was relatively clear, maybe 2-3 bigger inflamed spots. I started the first two weeks with 10 mg/day, and then 20 mg/day for two weeks. I started breaking out like crazy, the type of acne I had when I was 17-18 with big spots on the cheeks and on my forehead. Of course I became discouraged, I had no initial breakout the las time I took this drug so I didn't expect it. Month 2 I got upped to 40 mg/day and continued to breakout. Now I've passed the two month mark and I have a lot of inflamed pimples on my face, but worst of all is all the red marks the breakouts leave behind. The types of pimples I get now is much deeper than the ones I'm used to getting, and they take a long time to go away. I didn't expect the acne to go from very mild/mild to muuch worse, but I also knew this drug is strange in many ways so I guess I can't be too surprised. I'm really hoping it will turn around soon and that I start clearing, because as of now my skin is much worse than when I started. My dermatologist said that I should just keep going and that it will get better soon, so that's what I'm gonna do. I'm gonna keep on posting and updating so that people can follow my journey. I know that there aren't many mild acne accutane-users out there, so I thought it might be helpful to someone! ^_^

Share this post


Link to post
Share on other sites

Thought I should do a quick update if anyone reads this! Today marks day 67 on my accutane journey.  I have not had a single breakout in 4 days *knock on wood*. I have 3 mini cysts drying up on my face but that's about it, otherwise it's baby smooth. I'm about to get my period any day though, and that will probably lead to another nasty breakout but I hope not... also my sugar intake will be pretty intense during the holidays, and there's gonna be some alcohol too (my liver tests came out really great so my doctor says it's ok).

My main concern is all the red marks that are very prominent, but I know they fade over time and I just have to wait it out. I do not have any side effects besides a little dry lips and skin on face (not dry at the body tho), but it's totally manageble. Also I can sometimes feel a little ache in the lower part of my back. My dosage is 40 mg and maybe I'm upping it next month. For reference, I'm 178 cm and weigh 57-58 kg. I should also mention that all of the mild acne on my back is gone! It started to go away after a week or to and now I haven't had a single pimple on my back in over a month :) 

Share this post


Link to post
Share on other sites

Today marks day 78 and I'm so happy with how things are going! I broke out around my period as expected, but not nearly as bad as last month. Now I haven't had a breakout in over a week, except from a tiny pimple. As far as side effect goes, I can barely feel them anymore. A little dry lips, dry skin (but not flaky) and my hair looks so good due to not being oily like 5 h after I washed it. I'm still on 40 mg btw.

The only thing I'm a bit concerned about are two small and shallow  scars. I've never scarred before, or sometimes a pimple could leave a little indentation behind but that would start to fill in really quickly. These pimples that left small scars weren't even that big and I didn't touch them. I don't think that my skin produces as much collagen now that accutane is in my system, but I hope that the scars will start to fill in eventually. Has anyone had any experiences with this?

Share this post


Link to post
Share on other sites

Yes skin is drier and more fragile and takes longer to heal and for red marks to fade while on accutane. Try not to worry. Had last dose yesterday of a full course. Max dose for weight. Derm says will continue to improve up to 6 weeks post accutane. Great results. Stay positive. Having no break outs is amazing. Good luck!

Share this post


Link to post
Share on other sites

Thanks for the encouragement Juwalker, hope your skin is doing great! :) And to fiksi, I'm doing accutane because I've tried almost everything else (at least in terms of meds) that is available for acne here in Sweden. My skin is my biggest insecurity and I'll happily endure the side effects from this drug if it means that I can stay clear and don't have to worry and constantly stress about it. In my case accutane side effects has so far actually been a smooth ride compared to hormonal treatments and oral antibiotics, so I shouldn't complain at all!

Share this post


Link to post
Share on other sites
2 hours ago, teff said:

Thanks for the encouragement Juwalker, hope your skin is doing great! :) And to fiksi, I'm doing accutane because I've tried almost everything else (at least in terms of meds) that is available for acne here in Sweden. My skin is my biggest insecurity and I'll happily endure the side effects from this drug if it means that I can stay clear and don't have to worry and constantly stress about it. In my case accutane side effects has so far actually been a smooth ride compared to hormonal treatments and oral antibiotics, so I shouldn't complain at all!


The accutane manual itself says it should be given only for severe cases. The issue is very severe effects of tane may come months, even years after... 

At least you tried many other options before. I was quite ok with tane until 5th month, when I ended with severe reaction. 

I hope you get your remission, but this is a very severe drug, and potentially signing up for ED, Crohn's etc down the line, we weren't fully properly informed on this, in fact they keep adding new side effects. We may have to accept that if accutane alters acne systems, it alters many other things as well. Only one eye gland- it alters 6000 genes and induces irreversible cell death. 

Again, I don't know your full acne status, there are cases to consider this... but it's a danger nonetheless. Since you bit the bullet, hope it works well. 
 

Share this post


Link to post
Share on other sites

Here comes a little week 14 update! Since my last post my skin has been so clear. I've had like 2-3 pimples that disappeared rather quickly and my skin feels so smooth. I've started to get a problem with red skin/flushing tho so I actually tried to lower my dose to 20 mg for 3 days and then it dissapeared. I will discuss this with my dermatologist and maybe I will do a longer course on lower mgs. Otherwise I have like zero side effects except for the dry lips, I'm very pleased with how this is going so far :) 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×